Hail, Sherman
- When
- May 23, 2:46 PM MST
- Where
- Sherman County, 0.87 mi NW of Kanorado
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.340, -102.040
Isolated strong to severe thunderstorms developed across northwest Kansas during the late afternoon hours. Several reports of large hail were received as the storms moved generally northeast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Isolated strong to severe thunderstorms developed across northwest Kansas during the late afternoon hours. Several reports of large hail were received as the storms moved generally northeast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 23, 1:59 PM MST, 47 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 259 PM MDT MON MAY 23 2011 .DISCUSSION... 259 PM MDT MON MAY 23 2011 EARLY AFTERNOON ANALYSIS OF IR IMAGERY/UPPER AIR DATA INDICATED MID/UPPER SHORTWAVE RIDGING OVER THE HIGH PLAINS THIS AFTERNOON WITH A BROAD MID/UPPER LOW CONTINUING TO TRANSLATE ONSHORE OVER THE WESTERN CONUS. WEAK SHORTWAVE TROUGH WAS NOTED OVER THE CENTRAL ROCKIES WHICH WAS HELPING TO TRIGGER THE DEVELOPMENT OF CONVECTION OVER THE WESTERN FRINGES OF THE GOODLAND FORECAST AREA. FORECAST FOCUS IS CENTERED ON INCREASING CHANCES FOR SEVERE WEATHER ACROSS THE EASTERN PORTIONS OF THE FORECAST AREA ON TUESDAY AS WELL AS HEAVY RAIN POTENTIAL GENERALLY ALONG AND NORTH OF INTERSTATE 70 THROUGH WEDNESDAY. AFOREMENTIONED SHORTWAVE TROUGH WILL INDUCE LEE CYCLOGENESIS ACROSS SOUTHEAST COLORADO OVERNIGHT. STRONG H85 NOCTURNAL JET WITH FAVORABLE TRAJECTORIES WILL AID IN TRANSPORTING GULF MOISTURE RAPIDLY NORTHWARD OVERNIGHT. THIS WILL RESULT IN ADVECTION OF UPPER 50S/LOW 60S DEWPOINTS INTO THE EASTERN PORTION OF THE FORECAST AREA FOR THE DAY TUESDAY. AS THE DAY PROGRESS...H7-H5 LAPSE RATES WILL STEEPEN TO 7-8 C/KM RESULTING IN SBCAPE VALUES PUSHING 2000 J/KG. BUFR POINT SOUNDINGS WOULD INDICATE SUB 1KM LCL VALUES. PER THE NAM...NARROW AXIS OF 0-1KM HELICITY VALUES OF 150-200 M^2/S^2 WHICH WOULD BE SUPPORTIVE OF TORNADOES GENERALLY ALONG AND EAST OF A LINE FROM MCCOOK TO QUINTER. ADDITIONALLY...HEAVY RAIN IS A DEFINITE CONCERN AS MIXING RATIOS OF 12-14 G/KG WILL CONTINUE TO BE ADVECTED INTO THE AREA FROM THE SOUTHEAST. CURRENT FLASH FLOOD GUIDANCE WOULD INDICATE ROUGHLY TWO INCHES OF PRECIP WOULD BE NEEDED OVER A SIX HOUR PERIOD TO GENERATE HYDRO CONCERNS. GIVEN LONGER DURATION OF THIS EVENT...WILL HOLD OFF ON HOISTING A FLOOD/FLASH FLOOD WATCH THOUGH IT WOULDN'T SURPRISE ME ONE BE TO HAVE LOCALIZED FLOODING ISSUES OVER THE NEXT FEW DAYS. PRECIP WILL COME TO AN END FROM WEST TO EAST WEDNESDAY AS THE MID/UPPER LOW DEEPENS AND CONTINUES TO SHIFT EASTWARD INTO EASTERN KANSAS. HOWEVER...STRONG NORTHWESTERLY WINDS WILL INCREASE IN RESPONSE TO THE TIGHTENING PRESSURE GRADIENT. A WIND ADVISORY APPEARS HIGHLY LIKELY BUT WILL HOLD OFF FOR NOW GIVEN POTENTIAL FOR SEVERE CONVECTION TOMORROW. TEMPS WEDNESDAY WILL LIKELY REMAIN IN THE MID TO UPPER 50S ACROSS THE NORTHWEST HALF OF THE FORECAST AREA WHICH WILL RESULT IN A RAW DAY WHEN COMBINED WITH THE SHOWERS AND STRONG WINDS. MID/UPPER RIDGE BUILDS INTO THE CENTRAL HIGH PLAINS ON THURSDAY ALLOWING TEMPS TO REBOUND TO NEAR CLIMO. QUICK MOVING SHORTWAVE TROUGH WILL CAUSE THE RIDGE TO BREAK DOWN THURSDAY NIGHT AND WILL PROVIDE FOCUS FOR ISOLATED SHOWERS AND THUNDERSTORMS PRIMARILY OVER THE NORTHEAST HALF OF THE FORECAST AREA THROUGH THE DAY FRIDAY. BROADER RIDGE BUILDS BACK IN FOR THE MEMORIAL DAY WEEKEND AS ANOTHER MID/UPPER TROUGH BEGINS TO DEVELOP OVER THE WESTERN CONUS. WITH RIDGING IN PLACE...TEMPS WILL WARM INTO THE MID TO UPPER 80S BY SUNDAY. LARGE SPREAD AMONGST AVAILABLE GUIDANCE WITH REGARD TO TEMPS ON MEMORIAL DAY ITSELF. OPERATIONAL GFS MOVES A COLD FRONT THROUGH THE REGION SUNDAY NIGHT RESULTING IN MAX TEMPS ON MONDAY IN THE UPPER 60S/LOW 70S. MEANWHILE...THE EC HOLDS THE TROUGH/SURFACE FRONT BACK TO THE WEST RESULTING IN TEMPS ACROSS THE REGION IN THE MID 90S TO JUST OVER 100 DEGREES. GIVEN THIS HIGH DEGREE OF UNCERTAINTY...HAVE OPTED TO FOLLOW THE GEFS MEAN RESULTING IN TEMPS IN THE UPPER 70S TO LOW 80S. FOLTZ && .AVIATION... 1133 AM MDT MON MAY 23 2011 FOR THE 18Z TAFS...PRIMARY CONCERN IN THE FIRST 6 HOURS OF TAF PERIOD WILL BE THUNDERSTORM POTENTIAL...THEN LOW CIG/VIS THREAT AFTER 06Z TONIGHT. THUNDERSTORM INITIATION LOOKS TO TAKE PLACE OVER EASTERN COLORADO THIS AFTERNOON THEN SPREADING EASTWARD THROUGH THE EVENING. SHRA COVERAGE WILL INCREASE THOUGH THE EVENING HOURS WITH CONTINUED THUNDERSTORM POTENTIAL. MODERATE...POSSIBLY HEAVY SHOWERS ARE EXPECTED TO DEVELOP BY TUESDAY MORNING. WITH VERY MOIST AIR MASS IN PLACE AND LIGHT EASTERLY FLOW...I CANT RULE OUT IFR CIGS/VIS DEVELOPMENT TUE MORNING. CONFIDENCE WAS NOT HIGH ENOUGH TO CARRY THIS AS A PREVAILING GROUP...SO I WILL KEEP CONDITIONS MVFR AFTER 10Z IN BOTH TAFS FOR NOW. DR && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1151 AM MDT MON MAY 23 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241445- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1151 AM MDT MON MAY 23 2011 /1251 PM CDT MON MAY 23 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN COLORADO THIS AFTERNOON BEFORE SPREADING EAST AND INCREASING IN COVERAGE ACROSS THE REST OF THE TRI-STATE AREA THIS EVENING. WHILE WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED A FEW STORMS COULD BE CAPABLE OF PRODUCING STRONG WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS ARE LIKELY TUESDAY THROUGH WEDNESDAY ACROSS THE TRI-STATE AREA. SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY AND TUESDAY EVENING. TORNADOES...LARGE HAIL...AND STRONG WINDS WILL BE POSSIBLE WITH THESE STORMS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY ALONG AND NORTH OF INTERSTATE 70. THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE TRI-STATE AREA THURSDAY NIGHT AND FRIDAY. THE MAIN THREAT WILL BE CLOUD TO GROUND LIGHTING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT. DR
The Goodland radar (KGLD), 29 km away, was scanning. The volume nearest the first event began at 21:47 UTC.
5 hail. Local standard time, as filed.
Spotter also reported minor tree and leaf damage with the hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298083, 298084, 298085, 298086, 298087.